Id-like reaction to BCG therapy for bladder cancer

Christopher Lowther, John D. Miedler, Clay J. Cockerell

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Id reaction, also known as autoeczematization, is the development of dermatitis that is distant to an initial site of infection or sensitization. Clinical findings typically include an acute, intensely pruritic maculopapular or papulovesicular eruption that most frequently involves the extremities. Histology typically reveals spongiotic dermatitis that often is vesicular, and eosinophils may be present in the infiltrate. Id reactions can result from inflammatory skin conditions such as stasis dermatitis as well as infectious entities including mycobacterial infections. BCG live therapy consists of an attenuated strain of Mycobacterium bovis that is utilized as a first-line treatment of superficial transitional cell carcinomas. We report the case of an id-like reaction in a 90-year-old man who developed an intensely pruritic, scaly, erythematous eruption on all 4 extremities 2 weeks after starting weekly intravesical use of BCG therapy for superficial transitional cell carcinoma. A representative biopsy demonstrated spongiotic dermatitis with overlying scaling and an eosinophilic infiltrate. The eruption resolved after discontinuation of BCG therapy and treatment with topical corticosteroids.

Original languageEnglish (US)
Pages (from-to)145-151
Number of pages7
JournalCutis
Volume91
Issue number3
StatePublished - Mar 2013

Fingerprint

Mycobacterium bovis
Urinary Bladder Neoplasms
Dermatitis
Transitional Cell Carcinoma
Extremities
Therapeutics
Infection
Eosinophils
Histology
Adrenal Cortex Hormones
Biopsy
Skin

ASJC Scopus subject areas

  • Dermatology

Cite this

Lowther, C., Miedler, J. D., & Cockerell, C. J. (2013). Id-like reaction to BCG therapy for bladder cancer. Cutis, 91(3), 145-151.

Id-like reaction to BCG therapy for bladder cancer. / Lowther, Christopher; Miedler, John D.; Cockerell, Clay J.

In: Cutis, Vol. 91, No. 3, 03.2013, p. 145-151.

Research output: Contribution to journalArticle

Lowther, C, Miedler, JD & Cockerell, CJ 2013, 'Id-like reaction to BCG therapy for bladder cancer', Cutis, vol. 91, no. 3, pp. 145-151.
Lowther C, Miedler JD, Cockerell CJ. Id-like reaction to BCG therapy for bladder cancer. Cutis. 2013 Mar;91(3):145-151.
Lowther, Christopher ; Miedler, John D. ; Cockerell, Clay J. / Id-like reaction to BCG therapy for bladder cancer. In: Cutis. 2013 ; Vol. 91, No. 3. pp. 145-151.
@article{8d41172c642c447993246e44d3028338,
title = "Id-like reaction to BCG therapy for bladder cancer",
abstract = "Id reaction, also known as autoeczematization, is the development of dermatitis that is distant to an initial site of infection or sensitization. Clinical findings typically include an acute, intensely pruritic maculopapular or papulovesicular eruption that most frequently involves the extremities. Histology typically reveals spongiotic dermatitis that often is vesicular, and eosinophils may be present in the infiltrate. Id reactions can result from inflammatory skin conditions such as stasis dermatitis as well as infectious entities including mycobacterial infections. BCG live therapy consists of an attenuated strain of Mycobacterium bovis that is utilized as a first-line treatment of superficial transitional cell carcinomas. We report the case of an id-like reaction in a 90-year-old man who developed an intensely pruritic, scaly, erythematous eruption on all 4 extremities 2 weeks after starting weekly intravesical use of BCG therapy for superficial transitional cell carcinoma. A representative biopsy demonstrated spongiotic dermatitis with overlying scaling and an eosinophilic infiltrate. The eruption resolved after discontinuation of BCG therapy and treatment with topical corticosteroids.",
author = "Christopher Lowther and Miedler, {John D.} and Cockerell, {Clay J.}",
year = "2013",
month = "3",
language = "English (US)",
volume = "91",
pages = "145--151",
journal = "Cutis",
issn = "0011-4162",
publisher = "Quadrant Healthcom Inc.",
number = "3",

}

TY - JOUR

T1 - Id-like reaction to BCG therapy for bladder cancer

AU - Lowther, Christopher

AU - Miedler, John D.

AU - Cockerell, Clay J.

PY - 2013/3

Y1 - 2013/3

N2 - Id reaction, also known as autoeczematization, is the development of dermatitis that is distant to an initial site of infection or sensitization. Clinical findings typically include an acute, intensely pruritic maculopapular or papulovesicular eruption that most frequently involves the extremities. Histology typically reveals spongiotic dermatitis that often is vesicular, and eosinophils may be present in the infiltrate. Id reactions can result from inflammatory skin conditions such as stasis dermatitis as well as infectious entities including mycobacterial infections. BCG live therapy consists of an attenuated strain of Mycobacterium bovis that is utilized as a first-line treatment of superficial transitional cell carcinomas. We report the case of an id-like reaction in a 90-year-old man who developed an intensely pruritic, scaly, erythematous eruption on all 4 extremities 2 weeks after starting weekly intravesical use of BCG therapy for superficial transitional cell carcinoma. A representative biopsy demonstrated spongiotic dermatitis with overlying scaling and an eosinophilic infiltrate. The eruption resolved after discontinuation of BCG therapy and treatment with topical corticosteroids.

AB - Id reaction, also known as autoeczematization, is the development of dermatitis that is distant to an initial site of infection or sensitization. Clinical findings typically include an acute, intensely pruritic maculopapular or papulovesicular eruption that most frequently involves the extremities. Histology typically reveals spongiotic dermatitis that often is vesicular, and eosinophils may be present in the infiltrate. Id reactions can result from inflammatory skin conditions such as stasis dermatitis as well as infectious entities including mycobacterial infections. BCG live therapy consists of an attenuated strain of Mycobacterium bovis that is utilized as a first-line treatment of superficial transitional cell carcinomas. We report the case of an id-like reaction in a 90-year-old man who developed an intensely pruritic, scaly, erythematous eruption on all 4 extremities 2 weeks after starting weekly intravesical use of BCG therapy for superficial transitional cell carcinoma. A representative biopsy demonstrated spongiotic dermatitis with overlying scaling and an eosinophilic infiltrate. The eruption resolved after discontinuation of BCG therapy and treatment with topical corticosteroids.

UR - http://www.scopus.com/inward/record.url?scp=84876999741&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84876999741&partnerID=8YFLogxK

M3 - Article

C2 - 23617086

AN - SCOPUS:84876999741

VL - 91

SP - 145

EP - 151

JO - Cutis

JF - Cutis

SN - 0011-4162

IS - 3

ER -